Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
For individuals with chronic kidney disease, side effects of gadolinium-based contrast agents (GBCAs) may increase the risk of acute kidney injury following an MRI, potentially resulting in the need for dialysis treatment or life-threatening injury, according to the findings of a new study.
Researchers with the Mayo Clinic report that nearly 15 percent of patients with chronic kidney disease suffered post-contrast acute kidney injury (PC-AKI) after a gadolinium MRI dye was administered. The findings were published in the November issue of Diagnostic and Interventional Radiology.
Gadolinium MRI contrast dyes have long been known to have potentially negative effects on patients with lower kidney functions, posing a risk of severe skin problems known as nephrogenic systemic fibrosis (NSF). In this latest study, researchers conducted a retrospective analysis on data from 68 patients who suffered chronic kidney disease (CKD) and who underwent renal artery stent replacement. During the procedures, gadolinium-based contrast agents were used.
According to the findings, 14.7% of the patients developed postcontrast acute kidney injury. The researchers used a measure known as the glomerular filtration rate (GFR) to determine how well the patients’ kidneys were functioning. They found that for each one point better the patients’ kidneys performed, there was a 9% decreased risk of PC-AKI associated with gadolinium exposure. They also found that prehydration lowered the risk of injury as well.
The study’s findings also found that patients who suffered acute kidney injuries due to gadolinium exposure were more than four times more likely to need dialysis and faced more than twice the risk of death.
“Gadolinium-based contrast agents are potentially nephrotoxic when used for endovascular intervention in patients with CKD,” the researchers concluded. “The risk of PC-AKI increased with lower GFR and decreased with prehydration. Dialysis and mortality risk were increased in patients who developed PC-AKI.”
Gadolinium-based contrast agents are used during MRI and MRA exams to help enhance the images. In recent years concerns have emerged about the risk of gadolinium deposition, with studies finding that some users are left with remnants of the toxic metal in their brain, or other parts of the body, long after receiving the contrast dye.
Even among individuals with normal kidney function, reports of MRI contrast dye reactions have emerged, with users indicating they have been left with persistent headaches, cognitive issues, joint pain and other side effects due to a buildup of gadolinium in their body.
Manufacturers of linear contrast agents now face a growing number of MRI contrast dye lawsuits, alleging that users and the medical community were not adequately warned about the risk of developing gadolinium deposition disease, which may cause fibrosis of internal organs, bones and skin.